Kansas, 2003

Hail in Kansas, August 19, 2003

August 19, 2003 · NWS GLD · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 1:17 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 19, 1:17 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT TUE AUG 19 2003

WITH SEVERE THUNDERSTORM WATCH JUST ISSUED FOR WALLACE TO GOVE
COUNTIES OF KANSAS SOUTHWARD HAVE AMENDED THIS FORECAST DISCUSSION TO
INCLUDE THE WATCH. WILL WORD ACCORDINGLY IN THE NEW FORECAST PACKAGE
ALONG WITH SEVERE WORDING FOR MY SOUTHERN MOST ZONES. EXPECT
CONVECTION TO DEVELOP IN A FEW HOURS OVER MUCH OF MY FORECAST AREA.

.KGLD...NONE

LAMMERS

--------------------------------------------------------------------
1253 PM MDT TUE AUG 19 2003

FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION TONIGHT AND OUT
EAST ON WEDNESDAY THEN TEMPERATURES.

AT THE SURFACE A TROUGH OF LOW PRESSURE EXTENDED ACROSS CENTRAL
NEBRASKA  AND KANSAS AND WAS MOVING SLOWLY EAST. HIGH PRESSURE WAS
OVER COLORADO AND NORTHERN NEW MEXICO. IR AND WATER VAPOR SATELLITE
IMAGERY SHOWED GOOD CYCLONIC SPIN OVER WESTERN NEBRASKA PANHANDLE
OF PERSISTENT UPPER LOW NOW LIFTING OUT TO THE EAST. ALSO NOTABLE
WAS THE DIGGING TROUGH OFF THE WEST COAST.

MODELS INITIALIZED WELL TODAY WITH LIFTING OUT OF UPPER LOW TO OUR
NORTH AS WELL AS WITH BUILDING OF UPPER RIDGE BACK INTO THE HIGH
PLAINS LATER THIS WEEK. WILL GO WITH GFS AS MODEL OF CHOICE TODAY
SINCE IT IS DOING BEST WITH POSITION AND TIMING OF SURFACE AND
UPPER LEVEL SYSTEMS AS WELL AS WITH TEMPERATURE FIELDS.

FOR TONIGHT UPPER LOW MOVES EASTWARD ACROSS NEBRASKA WHILE A VORT
MAX MIGRATES SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT OUT OF
SOUTHEAST WYOMING. MOISTURE FIELDS ALONG WITH INSTABILITY COME
TOGETHER TONIGHT AND WILL PROVIDE GOOD CHANCE POPS FOR CONVECTION
ESPECIALLY THIS EVENING. FOR TEMPERATURES WILL GO CLOSE TO GUIDANCE
VALUES IN THE LOWER TO MIDDLE 60S.

FOR WEDNESDAY AS UPPER LOW EXITS AREA SUBSIDENCE FILTERS IN FROM
THE WEST. EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER WITH
DAYTIME TEMPERATURES MAINLY IN THE LOWER 90S. RESIDUAL MOISTURE
ALONG WITH MID LEVEL DYNAMICS AND SURFACE HEATING WILL PROVIDE
IMPETUS TO CARRY SLIGHT CHANCE POPS FOR OUR EASTERN ZONES MAINLY FROM
MCCOOK TO RUSSELL SPRINGS EASTWARD FOR THE AFTERNOON.

FOR WEDNESDAY NIGHT THROUGH NEXT TUESDAY MODELS STILL IN GOOD
AGREEMENT WITH BUILDING OF STRONG UPPER RIDGE OF HIGH PRESSURE BACK
INTO CENTRAL HIGH PLAINS. ATMOSPHERE DRIES OUT AND STABILIZES
THROUGH THIS PERIOD AS WELL. ONLY WEAK CONCERNS WILL BE PASSAGE OF
SEVERAL WEAK UPPER LEVEL SHORTWAVES THIS WEEKEND THAT AT THIS TIME
WILL RESULT IN ONLY A FEW CLOUDS. TEMPERATURES WILL ALSO WARM BACK
INTO THE MIDDLE TO UPPER 90S BY THE WEEKEND. WILL ADD DAY SEVEN
(NEXT TUESDAY) KEEPING IT PARTLY CLOUDY AND DRY WITH DAYTIME
TEMPERATURES IN THE 90S AND NIGHTTIME LOWS IN THE 60S.

.GLD...NONE.

LAMMERS
Hazardous weather outlook, Aug 19, 9:30 AM MST, 7 hours 34 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORNING SHOWER AND THUNDERSTORM ACTIVITY HAS MOVED INTO CENTRAL
KANSAS ALLOWING SKIES TO CLEAR AND TEMPERATURES TO RISE QUICKLY OVER
THE TRISTATE AREA.  A STRONG UPPER AIR DISTURBANCE IN SOUTHWEST
NEBRASKA...CLEARLY EVIDENT ON VISIBLE SATELLITE LOOPS...CONTINUES TO
MOVE SLOWLY BUT STEADILY TO THE EAST. AND FINALLY SUFFICIENT
MOISTURE REMAINS IN THE LOWER LEVELS OF THE ATMOSPHERE FOR
THUNDERSTORM DEVELOPMENT.

THIS AFTERNOON THE COMBINATION OF ALL THREE OF THE ABOVE
FACTORS...HEAT...MOISTURE AND INSTABILITY...WILL RESULT IN THE
DEVELOPMENT OF A DRYLINE IN FAR EAST COLORADO. BY 3 PM MDT (4 PM
CDT) THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE FROM
HAIGLER NEBRASKA TO BURLINGTON TO KIT CARSON COLORADO. THESE
THUNDERSTORMS WILL MOVE TO THE EAST AT NEAR 15 MPH AND CROSS MOST OF
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON
AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. SCATTERED RAINFALL AMOUNTS OF UP
TO AN INCH AND A HALF ARE POSSIBLE.

THUNDERSTORM ACTIVITY SHOULD BE ENDED ACROSS THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SUFFICIENT MOISTURE WILL REMAIN IN THE MCCOOK NEBRASKA AND HILL CITY
KANSAS AREAS ON WEDNESDAY THAT ISOLATED AFTERNOON THUNDERSTORMS WILL
BE POSSIBLE. HOWEVER NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE. DRY AIR WHICH MOVES INTO THE TRISTATE AREA ON
WEDNESDAY FROM THE WEST WILL KEEP THE REMAINDER OF THE TRISTATE AREA
THUNDERSTORM FREE ON WEDNESDAY.

FROM THURSDAY THROUGH MONDAY A WARM AND STABLE UPPER RIDGE WILL
DOMINATE THE WEATHER AND BRING DRY CONDITIONS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
EAST OF A LINE FROM NEAR HAIGLER NEBRASKA TO BURLINGTON TO KIT
CARSON COLORADO.

RJC

In the hours before

Special weather statement, Aug 19, 12:33 PM MST, 4 hours 31 minutes before
KSZ027>029-041-042-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT TUE AUG 19 2003

...SEVERE THUNDERSTORM WATCH NUMBER 871 HAS BEEN ISSUED FOR A
PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT (8 PM CDT)...

THE WATCH INCLUDES THE FOLLOWING COUNTIES IN WESTERN KANSAS...
WALLACE...GREELEY...WICHITA...LOGAN AND GOVE.

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST COLORADO AND
PORTIONS OF WESTERN KANSAS AND WILL MOVE NORTHEAST THROUGH THE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

MCGUIRE

The radar

The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Logan

When
August 19, 5:04 PM MST
Where
Logan County, Winona
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -101.250

Hail, Wallace

When
August 19, 5:30 PM MST
Where
Wallace County, 6 mi E of Wallace
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -101.467

Hail, Logan

When
August 19, 5:35 PM MST
Where
Logan County, 17 mi W of Russell Spgs
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -101.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367480, 5367481, 5367482.